Maine, 2019

Damaging Winds in Maine, June 29, 2019

June 29, 2019 · NWS GYX · 2 events in 2 counties and zones

A thunderstorm develop during the evening hours near Yarmouth, Maine. This storm had a lot of instability to work with and produced a short-lasting microburst in Yarmouth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A thunderstorm develop during the evening hours near Yarmouth, Maine. This storm had a lot of instability to work with and produced a short-lasting microburst in Yarmouth. A storm also produced with damage in Kittery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 6:49 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 29, 6:49 PM EST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
749 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A weak cold front will settle south of the region tonight before
a potent upper level disturbance arrives on Sunday with numerous
showers and embedded thunderstorms. High pressure builds back
into the region on Monday with drier and sunnier weather. A
significant warming trend then will begin with very warm and
increasingly humid conditions expected for the remainder of the
weak along with occasional chances for showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Stronger forcing is arriving in the form of S/WV trof
ans associated jet streak. This is lighting off storms ahead of
it...where we still have plenty of instability for this hour and
shear right around 30 knots. This is allowing for some stronger
storms embedded within the generally linear convection. Steeper
low level lapse rates are allowing for some gusty winds and that
threat should continue for at least another couple of hours.
Other slower moving convection is firing in the unstable air
ahead of the main forcing. These will be capable of lightning
and briefly heavy rainfall.

Previous discussion...
High Impact Weather Potential:

Isolated non- severe thunderstorms possible.

Pattern: Early afternoon water vapor imagery shows northwest flow in
the mid levels across the northeastern United States south of an
impressive H5 low over James Bay that is settling south with time.
There is a weak shortwave evident in this imagery moving through
upstate New York into western New England with some moisture
enhancement ahead of it.  The weak shortwave is the focus of weather
concerns through this evening before attention turns to the much
more significant trough sinking south...which will keep conditions
unsettled for the second half of the weekend.

Through this evening: Thunderstorm activity has been virtually
non-existent as weak mid level wave and associated forcing has
nearly cleared the region before we were sufficiently able to
destabilize. Thus...other than some isolated shower/storms
through early evening conditions will remain largely quiet.
Additional storms over Quebec associated with cold pool aloft
will make a run at our northern zones this evening...but arrive
after 8pm. Temperatures by this point will fall back into the
60s from the mountains north and 70 for points south.

Tonight: Cold pool aloft arrives with secondary surface cold
front...so despite the loss of solar insolation...increasing QG
forcing for ascent and cooling mid level temperatures will
continue scattered shower/embedded thunderstorm activity
through the night. Best coverage for this looks to be centered
close to the leading edge of potent embedded shortwave...which
favors the western half of the forecast area.

Lows will be mild again given the cloud cover...with 50s in the
mountains and 60s to the south...which follows trending consensus
guidance towards raw 2m temperature consensus.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
High Impact Weather Potential:

*Small hail possible in storms on Sunday.

Pattern:  Core of H5 low will be centered over northern Maine/Quebec
at 12Z Sunday with potent shortwave rotating around this feature
entering upstate New York.  This latter feature pivots south and
east through southern New England with the entire H5 trough settling
south and east of the region Sunday night with rapidly building
heights as shortwave ridge axis begins to push into the region from
the west.  Primary forecast concerns are centered around the
embedded shortwave within the larger trough aloft and it/s core of
-20C temps at H5. This portends steep mid level lapse rates and
 a potential thunderstorm threat.

Sunday: Anomalously strong trough moves overhead during the day
Sunday behind departing surface cold front.  As mentioned
above...within the embedded shortwave temps at H5 falls to -20C
within a broader region of H5 temps in the lower minus teens.
Thus...despite the cooler boundary layer airmass...the potential for
instability will continue in a region of very weak mid level flow
along the trough axis. The nearly non-existent flow aloft suggests a
low severe weather threat...but the cool mid level temps
indicate some potential for small hail. Could also see some
locally heavy downpours given slow overall storm motion with
recent renditions of the HREF showing the potential for
localized 1-1.5" amounts. Downpours and melting hail could also
cause some locally gusty downdraft winds...but with no winds
aloft to transport...this will be very localized.

Given the cool pool aloft...can/t really rule out anywhere for
shower/embedded thunderstorm activity...although the instability
will be somewhat greater to the south and west...and thus activity
may be more robust here.

Given the cloud cover and precipitation...mixing will be limited to
below H8...and thus with T9s around +14C expect highs to reach the
middle/upper 60s from the mountains north to around 70 in the
foothills...to a few degrees above 70 further south and east.

Sunday Night:  Any lingering showers will quickly come to an end
Sunday evening with drier air filtering into the region overnight
under northwest flow with rapidly building heights.  Expect skies to
clear with low temperatures falling back into the 50s throughout the
forecast area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Have made minimal changes to the longer term forecast as
attention is focused on the risk for severe thunderstorms in the
short term.

Starting off the week we see a 500mb ridge dominating the flow
through the first part of the week. This will keep temperatures
seasonably warm with highs in the 80s.

A front will cross the region on Tuesday afternoon setting off
another round of thunderstorms.  The pattern then remains relatively
stable through the end of the week with the ridge axis centered to
our west. This leaves our region open for ridge running MCS or
afternoon convection to drop out of the northwest in the afternoons
although the details of this will be largely determined by early
morning heating and cloud cover. With summer conditions have left a
chance for thunder in the forecast for both Thursday and Friday
afternoons. For Thursday, Independence day, the threat for thunder
will be most likely in the western portion of our area through
the CT river valley and southern NH, with scattered cloud cover
through evening across the region.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday Night/...

Summary: A weak front will settle south of the region tonight
with an upper level disturbance arriving over the area Sunday.
High pressure will begin to build in from the west Sunday Night.

Restrictions: VFR at the moment at all terminals and this
should continue through this evening...outside of a period of
MVFR /local IFR/ in SHRA and possible TSRA in the 18-22Z
timeframe. Storms in this timeframe have the potential to be
severe along and south of a CON-PWM line with strong winds and
large hail. Tonight...while some showers with embedded thunder
are possible...expect more restrictions from fog/low stratus at
AUG-RKD and HIE-LEB. For the day on Sunday expect numerous
showers and embedded thunderstorms with predominate MVFR
restrictions at all sites except CON-MHT-PSM. Improvement to VFR
Sunday night with the exception of fog after midnight at
HIE/LEB.

Winds: Light southwesterly winds /<10kts/ will veer westerly
and northwesterly through this evening but remain light.
Northwesterly winds less than 10kts are expected through the day
Sunday before going calm Sunday night.

Lightning: Greatest threat for thunderstorms through this
evening will be at LEB-MHT-CON-PWM with an isolated storm
possible throughout the terminals tonight. Thunderstorm threat
increases for the day on Sunday with the greatest potential over
the NH terminals with the threat quickly diminishing Sunday
night.

LLWS: No LLWS is expected through Sunday Night.

Long Term...

VFR expected into Mon eve, with some tempo flight
restrictions in SHRA late Monday into Tue morning. VFR will hold
late Tue thru Wed, except for possible night vly fog at
KLEB/KHIE .

&&

.MARINE...
Short Term /through Sunday Night/...
Winds and waves will remain below SCA levels through Sunday
night. An isolated thunderstorm is possible through this evening
and again on Sunday with locally gusty winds.

Long Term...
Winds/seas stay safely below SCA criteria throughout the week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Jun 29, 1:21 PM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
221 PM EDT Sat Jun 29 2019

MEZ007>009-012>014-018>028-NHZ001>015-301830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
221 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

The severe weather threat has diminished across the area. While an
isolated strong to severe storm cannot be ruled out through this
evening...most areas will only see scattered showers and isolated
non-severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms on Sunday could produce small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-301830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
221 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

An isolated thunderstorm is possible over the waters through this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

In the hours before

Special weather statement, Jun 29, 7:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
800 PM EDT Sat Jun 29 2019

MEZ021-025>027-300030-
Kennebec-Lincoln-Knox-Sagadahoc-
800 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...

At 800 PM EDT, a strong thunderstorm was located near Wiscasset,
moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Damariscotta, Wiscasset, Bristol, Bremen, Jefferson, Dresden,
Edgecomb, Friendship, Alna, Nobleboro, Newcastle, Waldoboro,
Whitefield, South Bristol and Pittston.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4394 6936 4391 6952 4407 6980 4417 6966
      4408 6934
TIME...MOT...LOC 0000Z 296DEG 25KT 4406 6962

DS
Special weather statement, Jun 29, 7:11 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
811 PM EDT Sat Jun 29 2019

NHZ003-300045-
Northern Grafton-
811 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GRAFTON COUNTY...

At 810 PM EDT, a strong thunderstorm was located over Haverhill, or
20 miles west of Lincoln, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Haverhill, Piermont, Newbury Village, Fairlee, Bradford, Benton,
Orford and Wentworth.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4392 7212 4394 7212 4396 7210 4397 7210
      4397 7211 4399 7212 4401 7211 4403 7208
      4404 7208 4405 7206 4406 7206 4408 7204
      4403 7184 4388 7195 4387 7217 4389 7217
TIME...MOT...LOC 0010Z 299DEG 14KT 4400 7207

DS
Local storm report, Jun 29, 7:12 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
812 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     STARK                   44.60N  71.41W
06/29/2019                   COOS               NH   TRAINED SPOTTER

            TREES ON WIRES

&&

EVENT NUMBER GYX1903725

CURTIS
Special weather statement, Jun 29, 7:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Gray ME
813 PM EDT Sat Jun 29 2019

MEZ007-008-012-013-300045-
Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin-
813 PM EDT Sat Jun 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD AND
SOUTHWESTERN FRANKLIN COUNTIES...

At 813 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Rangeley to near Weld to
near Andover. Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bethel, Rumford, Kingfield, Andover, Phillips, Weld, Mexico,
Carthage, Avon, Dallas Plantation, Hanover, Byron, Perkins, Roxbury,
Mount Abram, Sandy River Plantation, Madrid, Salem, Redington and
Town Of Washington.

This also includes...
  Saddleback Mountain, Mount Abraham, Mount Blue, and Spaulding
Mountain.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4500 7024 4470 7025 4447 7072 4461 7086
      4475 7064 4502 7057
TIME...MOT...LOC 0013Z 269DEG 14KT 4497 7048 4470 7051 4457 7081

DS
Special weather statement, Jun 29, 7:24 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Gray ME
824 PM EDT Sat Jun 29 2019

MEZ019-024-300100-
Interior Cumberland-Coastal Cumberland-
824 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...

At 823 PM EDT, a strong thunderstorm was located over Gray, or 12
miles north of Westbrook, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cumberland, Falmouth, Freeport, Gray, Yarmouth, Pownal, North
Yarmouth, Windham and New Gloucester.

This includes the following highways...
 Interstate 295 between mile markers 12 and 17.
 Interstate 95 between mile markers 56 and 65.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4382 7042 4392 7036 4388 7010 4373 7022
TIME...MOT...LOC 0023Z 295DEG 16KT 4385 7031

DS
Special weather statement, Jun 29, 7:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Gray ME
830 PM EDT Sat Jun 29 2019

MEZ007-008-012-013-020-300100-
Southern Oxford-Northern Oxford-Androscoggin-Southern
Franklin-Northern Franklin-
830 PM EDT Sat Jun 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 830 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Phillips to 7 miles southwest of
Rumford to 10 miles southwest of Bethel. Movement was southeast at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Farmington, Bethel, Rumford, Jay, Dixfield, Canton, Waterford,
Wilton, Mexico, Phillips, Weld, Livermore, Buckfield, Chesterville,
Hartford, Lovell, Greenwood, Carthage, Avon and Hanover.

This also includes...
  Mount Blue, Caribou Mountain, Albany Mountain, Mount Zircon, and
Crocker Hill.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4470 7004 4431 7036 4413 7078 4438 7100
      4452 7073 4483 7038
TIME...MOT...LOC 0030Z 304DEG 15KT 4474 7037 4448 7066 4433 7097

DS

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 29, 7:35 PM EST
Where
Cumberland County, 0.5 mi W of Yarmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -70.190

A microburst downed several trees in and around Yarmouth. Power was out for most of the town.

Thunderstorm Wind, York

When
June 29, 11:05 PM EST
Where
York County, 0.86 mi NE of Kittery
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.090, -70.740

Trees and limbs down on Route 103.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841404, 841407.